Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 29, 2002, 3:59 PM CST for Carlisle County, Hickman County, Kentucky; Mississippi County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2002, 3:59 PM CST (21:59 UTC)
- Expired
- Mar 29, 2002, 4:45 PM CST
- In force
- 46 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Carlisle County, KY, Hickman County, KY, Mississippi County, MO
The radar
The Paducah radar (KPAH), 32 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 4:08 PM CST | Hail 0.75 | Bardwell, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 11:00 AM CST | Tornado Watch | SPC | 5 hr |
| Mar 29, 3:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KPAH 292159
SVRPAH
KYC039-105-MOC133-292245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CST FRI MAR 29 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI
CARLISLE COUNTY IN WESTERN KENTUCKY
HICKMAN COUNTY IN WESTERN KENTUCKY
* UNTIL 445 PM CST
* AT 357 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BARDWELL...MOVING EAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE CLINTON
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.
LAT...LON 3662 8888 3668 8920 3698 8919 3698 8912
3694 8909 3694 8905 3692 8904 3692 8899
3694 8894 3695 8884What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:00 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 29, 2:00 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CST FRI MAR 29 2002 PM CONVECTION/SVR WX ASSOCIATED WITH FRONTAL BOUNDARY EXTENDING ACROSS NRN PERIPHERY OF PAH FA. AIRMASS FRONT IS ENCOUNTERING IS WARM/MOIST AND INCREASINGLY UNSTABLE...WITH LAPS SHOWING EARLY PM LIS TO -2/-3. STILL AWAITING BREAKDOWN OF CAP FOR SURFACE BASED ACTIVITY...WHICH APPEARS TO BE STARTING AS LAPS 15-18Z TREND SHOWS SURFACE BASED CAPES INCREASING FM 300 TO 500 TO 600 J/KG. NEAR TERM CHALLENGE IS POPS ASSOCIATED WITH INCOMING FRONT. ALL MODELS HAVE SYSTEM THRU FA BY/SHORTLY AFT 00Z. WL WAIT TIL LAST MINUTE FOR COUNTY BREAK-OUT...ESPECIALLY REGARDING WATCH STATUS...BUT ANTICIPATE LINGERING SMALL EARLY EVENING CHC POP FOR DEPARTING FRONT SE SECTIONS. MODELS DISAGREE ON VIGOR OF PUSHING FRONT AND ITS ASSOCIATED MOISTURE THRU FA...WITH NGM LEAST AGGRESSIVE/ETA MOST AND AVN IN BETWEEN. WITH FLOW ALOFT BECOMING WLY-WNWLY...AM NOT TOO CONVINCED ON LONG-LIVED CLEAR-OUT...AND THUS WL TOE A MID-GROUND AND MAINTAIN SOME AT LEAST SOME CLOUDS THRU THE NEXT COUPLE PERIODS. BASICALLY EXPECT MOCLOUDY EARLY NIGHT...PTCLDY LATE NIGHT/EARLY SAT...AND THEN MOCLOUDY AGAIN LATE SAT-SAT NIGHT...BUT WL CHOOSE ONE OR THE OTHER DEPENDING ON WHERE THE GROUPING IS. NEXT CHALLENGE IS SAT NIGHT-SUN CHC PCPN...AND SIMILAR MODEL DISCREPANCY IS MAINTAINED. WHILE THE FLOW PATTERN SUGGESTS CONTINUED CLOUDS AM NOT AS CONVINCED ON THE PCPN CHC...AS EVEN THE MID ROAD AVN KEEPS VORT ENERGY AND MOST QPF TO THE SOUTH. WL THEREFORE ELIMINATE POPS NRN PERIPHERY BUT MAINTAIN CHC CAT POPS FOR THE SOUTH...PARTICULARLY SE PTNS...AS SURFACE SYSTEM EJECTS NE FM LWR MS VALLEY. NEW EXTENDED MODEL GUIDANCE NARROWS THE PCPN CHC TO TUE BUT BROAD UPR TROFFING KEEPS CLOUDS/COOLER WX IN ANOTHER DAY...MODERATING SOME TOWARD THE END OF THE WEEK AS UPR TROF MOVES EAST AND SURFACE RIDGING COMES IN BEHIND IT. NOT A WHOLE LOT OF MODEL DISCREPANCY ON TEMPS SAVE FOR THE OBVIOUS LEANS GIVEN THEIR RESPECTIVE PREFERENCES ON THE SAT NIGHT-SUN PCPN CHC (NGM COLDER/WETTER). WL ADJUST FCST ACCORDINGLY THERE (SAT NIGHT-SUN)...MORE IN DIRECTION OF AVN BASED NOS...OTHERWISE ALL GUIDANCE GENERALLY IN AGREEMENT. .PAH...NONE. HUMPHREY
In the hours before
Local storm report, Mar 29, 12:22 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1222 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1204 PM BARNHILL IL 1.25 INCH HAIL
03/29/02 WAYNE AT I-64 & U.S. 45Local storm report, Mar 29, 12:51 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM STACER IN 0.75 INCH HAIL
03/29/02 VANDERBURGH
1245 PM ST JAMES IN 0.75 INCH HAIL
03/29/02 GIBSONSpecial weather statement, Mar 29, 1:00 PM CST, 2 hours 59 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-292200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 100 PM CST FRI MAR 29 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 45 EXPIRED AT 100 PM FOR SOUTHEAST MISSOURI AND FAR SOUTHWEST ILLINOIS... ...TORNADO WATCH NUMBER 46 CONTINUES UNTIL 400 PM CST FOR WESTERN KENTUCKY...SOUTHWEST INDIANA AND MUCH OF SOUTHERN ILLINOIS... THE FOLLOWING COUNTIES ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH. IN SOUTHEAST MISSOURI... CARTER...RIPLEY...WAYNE...BUTLER...BOLLINGER...STODDARD...PERRY ...CAPE GIRARDEAU...SCOTT...MISSISSIPPI AND NEW MADRID. IN SOUTHERN ILLINOIS... PERRY...JACKSON...UNION AND ALEXANDER. THE FOLLOWING COUNTIES ARE STILL UNDER TORNADO WATCH 46. IN SOUTHERN ILLINOIS... JEFFERSON...FRANKLIN...WILLIAMSON...JOHNSON...PULASKI...MASSAC ...WAYNE...HAMILTON...SALINE...POPE...EDWARDS...WABASH...WHITE ...GALLATIN AND HARDIN. IN WESTERN KENTUCKY... BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES ...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...TRIGG ...UNION...HENDERSON...WEBSTER...HOPKINS...CALDWELL...DAVIESS ...MCLEAN...MUHLENBERG...CHRISTIAN...TODD. IN SOUTHWEST INDIANA... GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER.
Local storm report, Mar 29, 1:01 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM NISBET IN WIND DAMAGE
03/29/02 VANDERBURGH POWER LINES DOWN
1255 PM LYNNVILLE IN 1.50 INCH HAIL
03/29/02 WARRICKLocal storm report, Mar 29, 1:26 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
126 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0121 PM DALE IN 0.88 INCH HAIL
03/29/02 SPENCER
0121 PM GENTRYVILLE IN 0.75 INCH HAIL
03/29/02 SPENCER
0119 PM GENTRYVILLE IN FUNNEL CLOUD
03/29/02 SPENCER REPORT FROM SPOTTERS
0127 PM MARIAH HILL IN 0.50 INCH HAIL
03/29/02 SPENCERSpecial weather statement, Mar 29, 3:12 PM CST, 47 minutes before
ILZ083-086-087-089>094-INZ081-082-085>088-KYZ001>022-MOZ110>112-114- 300200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 312 PM CST FRI MAR 29 2002 ...TORNADO WATCH NUMBER 48 IS IN EFFECT UNTIL 800 PM CST FOR WESTERN KENTUCKY...SOUTHWEST INDIANA AND PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI... MUCH OF THE TORNADO WATCH 46 AREA HAS BEEN INCORPORATED INTO TORNADO WATCH 48. THE FOLLOWING COUNTIES ARE UNDER TORNADO WATCH 48. IN SOUTHEAST MISSOURI... STODDARD...SCOTT...NEW MADRID AND MISSISSIPPI. IN SOUTHERN ILLINOIS... WHITE...SALINE...GALLATIN...JOHNSON...POPE...HARDIN...ALEXANDER ...PULASKI AND MASSAC. IN WESTERN KENTUCKY... BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES ...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...TRIGG ...UNION...HENDERSON...WEBSTER...HOPKINS...CALDWELL...DAVIESS ...MCLEAN...MUHLENBERG...CHRISTIAN...TODD. IN SOUTHWEST INDIANA... GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 3:12 PM CST | Severe Thunderstorm Warning | PAH | McCracken | 48 min |
| Mar 29, 3:34 PM CST | Severe Thunderstorm Warning | PAH | Ballard | 41 min |
| Mar 29, 4:05 PM CST | Severe Thunderstorm Warning | PAH | McCracken | 25 min |
| Mar 29, 4:11 PM CST | Severe Thunderstorm Warning | PAH | Crittenden | 34 min |
| Mar 29, 4:16 PM CST | Severe Thunderstorm Warning | PAH | Fulton | 29 min |
| Mar 29, 4:35 PM CST | Severe Thunderstorm Warning | PAH | Graves, Marshall | 40 min |
| Mar 29, 4:42 PM CST | Severe Thunderstorm Warning | PAH | Fulton, Hickman | 33 min |
| Mar 29, 4:55 PM CST | Severe Thunderstorm Warning | PAH | Calloway | 65 min |
| Mar 29, 5:02 PM CST | Severe Thunderstorm Warning | PAH | Trigg | 58 min |
| Mar 29, 5:57 PM CST | Severe Thunderstorm Warning | PAH | Christian | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.